Write a review

Over-filled Juvederm Xtra Under Both Eyes Causing Severe Granulosis 10 Months After the Injections - Kingston, NY

Juvederm is not used to fill the hollow areas...

Juvederm is not used to fill the hollow areas underneath the eyes. He used TWO syringes one week apart to fill the "hollows". Ten months later I developed a severe adverse reaction called a granulomia under both eyes. I talked with him on the phone and explained how people think I was punched in the eye, it is so distressing I didn't leave the house. He told me on the phone it was "probably a tumor" as a diagnosis. My family and I couldn't sleep that weekend. I then saw him in his Kingston office he again said it's a tumor and needed to do a biopsy. I did my own research and told him it was a granuloma, as this has happened to others from too much filler injected at one time. He claimed he never saw this before and insisted it being a tumor. Reluctantly, I had a biopsy done (we often think the doctor is right). Wasted money for something that did not and should not have been performed. I then consulted with 4 other plastic surgeons in the Albany area and they all knew immediately what it was - granulomas. Why didn't Dr. Hagerty know what it was? He lied to me. And I couldn't let him get away with that.
I sued, knowing that it could not go to triall, as my attorney explained it wouldn't be worth the cost to fight his big insurance company that would lie and do anything in their power to protect their client. We thought we had a case, as the attorney would not have wasted his time if he thought otherwise - especially after dr. hagerty offered me $600.00 to go away and not pursue legal action. He lied and got away with it. I would not let him touch my face if my life depended on it.

New York Plastic Surgeon

Read the above.

1 out of 5 stars Overall rating
1 out of 5 stars Doctor's bedside manner
1 out of 5 stars Answered my questions
1 out of 5 stars After care follow-up
1 out of 5 stars Time spent with me
1 out of 5 stars Phone or email responsiveness
1 out of 5 stars Staff professionalism & courtesy
1 out of 5 stars Payment process
2 out of 5 stars Wait times
Was this review helpful? 1 other found this helpful

Comments (15)

Sort by

Snowmelts- First off, LOVE your name :-) I'm praying daily (literally) for my Perlane to melt. Praying might not be an FDA approved method to dissolve filler, but then again neither is h'dase, and I figure praying is safer ;-) But my question to you is, can you describe the granuloma? I want to figure out if this mass that the derm needlessly injected next to my mouth is one.
  • Reply
Ok sure. I did my own research on internet and came to the conclusion it was a granuloma after reading other symptoms and related it to my own. I told Dr. Hagerty (who injected the juverderm xtra 10 months previously) that I thought it was a granuloma. He denied it, and said he never saw or heard of such a thing. Imagine that!! After an unnecessary biopsy and countless hours of crying and embarrassment, I consulted several other doctors who knew immediately what it was - granuloma. I sued the doctor, but I didn't have the deep pockets he has, and couldn't go to trail as it wasn't worth the expense. Give yourself 2 years for recovery. Any time you inject a foreign substance into your face, it treats it as a foreign body, and the swollen, yellowish, bruised look is the encapsulated cells which form all around it trying to protect you from this crap. Don't inject any more fillers until the time has passed. Be gentle and patient with yourself. it will get better.
  • Reply
Thank you very much for the hardest advice to follow...but I know it's what I have to do. Cold you describe the granuloma? How do I know if I have one?
  • Reply
What you are describing is a biofilm infection. This happened to me after I had Restylane injected to my tear trough. The infection causes granulomas and the filler becomes encapsulated by the colonies of bacteria. Most doctors are not aware of this increasingly frequent complication from fillers. The treatment is six weeks of powerful antibiotics and removal of the filler -- either dissolving with hyaluronidase or surgical removal. (I had both.) So sorry to read your story!
  • Reply
How was it surgically removed? One of the doctors I consulted with afterwards thought vitroise injection would work, it didn't, in fact, made it worse. Another money grab. Did you have any other (different) fillers after your infections, etc.,??
  • Reply
The remaining encapsulated Restylane under one eye was removed during a transconjuctival lower blepharoplasty. My doctor removed what he could see and flushed the area out with Betadine. I hope all the filler is out of there and gone for good.
  • Reply
Well keep us posted on the micro-grafting.  I hope you get your eyes back, or the eyes you wanted with the juvederm.  Thinking about you!
  • Reply
Let us know how it goes when you do it.  That sounds really interesting.  Good luck!
  • Reply
Thanks for sharing your story.  So you didn't have any issues until ten months later?  Am I understanding that correctly?  Have you been able to do anything to correct the granulomas?  I'm sorry you have had such a bad experience. 
  • Reply
That is correct - 10 months later. There was so much product injected that it did not dissolve but instead was encapsulated by my own protective cells thinking it was a foreign substance . It happened first under left eye, then 10 days later under both eyes. I did have vitroise (?) injected by another surgeon which was expensive and very painful, as no numbing cream, etc., was used. It did not help at all. Why isn't Juvederm banned from using underneath eyes? I thought I was alone with this reaction, but there are many others who have also suffered.
  • Reply
Jeez.  So can they be removed surgically or did the injections help?  I'm not sure that something can be banned for certain uses but still available for others.  Either way I'm glad you shared your story as it will help others who are looking into under eye fillers.  I hope you are able to get your eyes "back" and put an end to this terrible experience you have had/are having.
  • Reply
All of the competent plastic surgeons that I consulted with after the unnecessary biopsy agreed that Juvederm should NEVER be injected in the tear trough peri orbital hollows under the eyes. It should only be used in the naso-labial folds, marionette lines, and the lips/wrinkles of lips. There is no surgery to "fix it" that I'm aware of. Time may be the only healer in this. My new doctor is waiting one year before anything else is done - to make sure all the encapsulated cells are gone (i.e.,granulomas) ).
  • Reply
I hope they go away soon :(
  • Reply
Thank you Jill. The only filler to be injected under the eyes should be one's own fat. It's called micro-grafting (or lipo transfer) where the plastic surgeon injects your own fat cells into that area. It lasts much longer than any dermal fillers and there are no adverse reactions as it's your own biological fat cells that are being injected. I plan on this procedure in the near future.
  • Reply
I had fat injections in the tear trough area after all the remaining Restylane had been dissolved and then surgically removed. The area is filled out and no more redness or swelling, thank goodness.
  • Reply